Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 41, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Oct 30, 2012, 5:26 AM EDT for Washington County, Maine. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2012, 5:26 AM EDT (09:26 UTC)
- Expired
- Oct 30, 2012, 5:46 AM EDT
- In force
- 20 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Washington County, ME
The radar
The Caribou radar (KCBW), 112 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS51 KCAR 300926
SVRCAR
MEC029-301000-
/O.NEW.KCAR.SV.W.0041.121030T0926Z-121030T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
526 AM EDT TUE OCT 30 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF CALAIS...
* UNTIL 600 AM EDT
* AT 521 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF CALAIS...
AND MOVING NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL MOVE OVER CALAIS BY 535 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4500 6725 4514 6735 4516 6732 4519 6731
4520 6729 4520 6726 4518 6723 4518 6720
4516 6714 4514 6712 4505 6709 4501 6706
TIME...MOT...LOC 0925Z 154DEG 50KT 4516 6720
$$
HEWITT1 follow-up statement
767
WWUS51 KCAR 300946
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
546 AM EDT TUE OCT 30 2012
MEC029-300954-
/O.CAN.KCAR.SV.W.0041.000000T0000Z-121030T1000Z/
WASHINGTON ME-
546 AM EDT TUE OCT 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED NORTH OF THE
CALAIS AREA. THERE HAVE BEEN NO REPORTS OF WIND DAMAGE AT THIS
TIME.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4500 6725 4514 6735 4516 6732 4519 6731
4520 6729 4520 6726 4518 6723 4518 6720
4516 6714 4514 6712 4505 6709 4501 6706
TIME...MOT...LOC 0944Z 154DEG 50KT 4540 6737
$$
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 4:29 AM EDT, 57 minutes earlier.
Area forecast discussion, Oct 30, 4:29 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
429 AM EDT TUE OCT 30 2012
.SYNOPSIS...
POST TROPICAL STORM SANDY WILL CONTINUE TO AFFECT OUR REGION WITH
SIGNIFICANT RAIN AND BREEZY CONDITIONS TODAY THROUGH WEDNESDAY.
UNSETTLED WEATHER WILL REMAIN THROUGH LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CHALLENGE WILL TURN TO THE FLOOD POTENTIAL AS POST TROPICAL
STORM SANDY MOVES WEST AND CONTINUES TO WEAKEN.
FLOOD WATCH REMAINS IN PLACE AND WILL BE DISCUSSED IN DETAIL
BELOW. WIND AND COASTAL FLOOD THREAT HAS PRETTY MUCH ENDED AND
COORDINATED WITH GYX TO DROP WIND AND COASTAL FLOOD HEADLINES
W/THE 4 AM PACKAGE. WILL COORDINATE THIS AS WELL W/HPC AT THE 4 AM
CONFERENCE CALL.
LARGE CIRCULATION AROUND SANDY WILL BRING DEEP MOISTURE INTO THE
REGION THROUGH TONIGHT IN THE FORM OF RAIN. EMBEDDED TROPICAL
CHARACTERISTICS WILL BE FELT ACROSS THE CWA DURING THIS TERM.
LATEST IR/WV SATL IMAGERY SHOW A LARGE TROPICAL CONNECTION COMING
IN FROM THE ATLC OCEAN W/HIGH PWATS >1.25 INCHES. MDL SOUNDINGS
SHOW COLUMN MOISTENING UP THROUGH 500MBS TODAY W/A DEEP ESE FLOW.
THIS COMBINED W/A K INDEX OF 35+ WILL LEAD TO PERIODS OF HEAVY
RAIN. DECENT LLVL CONVERGENCE WILL AID IN HEAVIER RAINFALL AS WILL
THE POTENTIAL FOR SOME EMBEDDED TSTMS. MDL SOUNDINGS & BUFKIT
PROFILES SHOW ELEVATED CAPE OF 25-450 JOULES W/TOTAL TOTALS
HITTING 50+ AND A SWEAT INDEX OF AROUND 300. BASED ON THESE
VALUES, CAN NOT RULE OUT SOME STORMS DUMPING VERY HEAVY RAINFALL
AND GUSTY WINDS. THEREFORE, DECIDED TO ADD HEAVY RAINFALL AND KEEP
GUSTY WINDS THROUGH LATE THIS AFTERNOON. THERE WILL BE A BREAK IN
THE STEADY RAIN FOR A TIME EARLY EVENING AND THEN ANOTHER SURGE AS
MORE RAIN MOVES WNW FROM THE ATLC OCEAN W/PERIODS OF HEAVY RAINFALL.
ADJUSTMENTS WERE MADE TO THE QPF TO KNOCK BACK THE 00-06Z VALUES.
USED A BLEND OF THE LATEST HPC AND NERFC THROUGH THIS MORNING AND
THEN STAYED CLOSE TO THE DAYCREW'S VALUES FOR CONSISTENCY.
MORE ON THIS WILL BE DISCUSSED IN THE HYDROLOGY SECTION BELOW.
TEMPERATURES WERE RAISED USING THE LATEST LAMP AND NAM12 VALUES
SHOWING UPPER 50S TO LOWER 6S0 ACROSS THE NORTH AND LOW TO MID 60S
FOR CENTRAL AND DOWNEAST TODAY. TEMPERATURES WILL FALL BACK INTO
THE 50S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
POST TROPICAL SANDY WILL REMAIN WEST OF THE REGION AND WEAKEN
THROUGH THURSDAY. THIS WILL RESULT IN ABUNDANT CLOUD COVER AND
PERIODS OF SHOWERS WEDNESDAY AND INTO THURSDAY. HIGH TEMPERATURES ON
WEDNESDAY WILL BE NEAR 60 DEGREES ACROSS THE REGION AND THEN THE MID
TO UPPER 50S ON THURSDAY. LOWS WEDNESDAY NIGHT WILL BE IN THE MID TO
UPPER 40S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL TROF WILL REMAIN ACROSS THE REGION THROUGH SATURDAY.
THE WILL KEEP THE CHANCE OF SHOWERS ACROSS THE REGION. THE TROF WILL
MOVE EAST SUNDAY ALLOWING HIGH PRESSURE TO BUILD EAST. ANOTHER AREA
OF LOW PRESSURE WILL TRACK TOWARD THE REGION ON MONDAY.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR ACROSS THE NORTHERN TERMINALS W/IFR FOR KBGR AND
KBHB. ALL TERMINALS WILL SEE IFR LATER THIS MORNING THROUGH TONIGHT.
THERE IS THE POTENTIAL FOR PERIODS OF MVFR AS AIRMASS DESTABILIZES
W/BRIEF BREAKS IN THE CLOUD COVER THIS AFTERNOON.
SHORT TERM: MVFR CONDITIONS ARE LIKELY ON WEDNESDAY IN PERIODS OF
SHOWERS. SCT SHOWERS WITH MVFR/VFR LIKLEY THURSDAY. MAINLY VFR
FRIDAY/SATURDAY.
&&
.MARINE...
NEAR TERM: STORM WARNING HAS BEEN DOWNGRADED TO A GALE WARNING.
WINDS ARE GUSTING TO 35+ KTS W/SEAS NOW CLIMBING TO 14-16 FT PER
THE LATEST OBS. LATEST SWAN GUIDANCE HAS BROUGHT THE SEAS DOWN
FROM 20 FT EARLIER TO MAX THE HIGHEST WAVE HEIGHTS AT 16-18 FT.
COORDINATED W/NHC-TPC THIS MORNING ON REMOVING THE MENTION OF THE
SURGE AS WINDS RELAX THIS AFTERNOON. CONDITIONS ARE EXPECTED TO
DROP BACK TO SCA LEVELS TONIGHT. THE DAYCREW HAD THIS HANDLED WELL
AND STAYED CLOSE TO THE WIND/SEAS THAT ARE IN THERE ATTM.
SHORT TERM: SEAS ARE EXPECTED TO REMAIN AT SMALL CRAFT ADVISORY
LEVELS THROUGH LATE WEEK.
&&
.HYDROLOGY...
MAIN STEM RIVERS AND STREAMS WILL SEE SOME SIGNIFICANT RISES W/THE
HEAVY RAINFALL EXPECTED OVER THE NEXT 24-36 HRS. ATTM, 1 TO 3
INCHES STILL LOOKS GOOD FOR A STORM TOTAL RAINFALL BY LATE
WEDNESDAY. SOME AMOUNTS COULD HIT 4 INCHES ESPECIALLY IN THE
UPSLOPE AREAS SUCH AS PENOBSCOT AND PISCATAQUIS COUNTY. THIS HAS
BEEN COORDINATED W/HPC THIS MORNING. WE COULD VERY WELL SEE SOME
SMALLER STREAMS SUCH AS THE BLACK STREAM AND PLEASANT RIVER IN
PISCATAQUIS COUNTY RISING TO NEAR BANKFULL. STANDING WATER WILL BE
AN ISSUE. NERFC DOES HAVE SOME SHARP RISES ON THE MAIN STEM RIVERS
SUCH AS THE PENOBSCOT, MATTAWAMKEAG AND PISCATAQUIS RIVERS. DOVM1
IS SHOWN TO REACH ACTION STAGE LATER TONIGHT AND THEN HOLD IT
THERE INTO WEDNESDAY. ONE THING TO NOTE HERE IS THE POTENTIAL FOR
VERY HEAVY RAIN IN LESS THAN A 6 HRS PERIOD W/ANY TSTMS. THIS
COULD LEAD TO FLASH FLOOD CONCERNS. THE DAYCREW WILL NEED TO
MONITOR THIS CLOSELY TODAY. SOME LIGHTNING STRIKES WERE SHOWING UP
THIS MORNING OVER THE OUTER GULF OF MAINE WATERS.
&&
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ004>006-010-011-
015>017-031-032.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...HEWITT
MARINE...HEWITT/DUDA
HYDROLOGY...HEWITTHazardous weather outlook, Oct 30, 5:05 AM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 505 AM EDT TUE OCT 30 2012 MEZ001>003-029-030-310915- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- COASTAL HANCOCK-COASTAL WASHINGTON- 505 AM EDT TUE OCT 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ004>006-010-011-015>017-031-032-310915- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 505 AM EDT TUE OCT 30 2012 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-310915- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 505 AM EDT TUE OCT 30 2012 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Local storm report, Oct 30, 12:37 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1237 AM EDT TUE OCT 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG OLD TOWN 44.93N 68.65W
10/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN.
1000 PM NON-TSTM WND DMG SPRINGFIELD 45.40N 68.14W
10/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN.
1000 PM NON-TSTM WND DMG ALTON 45.03N 68.73W
10/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN.
1000 PM NON-TSTM WND DMG CHARLESTON 45.08N 69.04W
10/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN.
1015 PM NON-TSTM WND DMG BAR HARBOR 44.39N 68.20W
10/29/2012 HANCOCK ME LAW ENFORCEMENT
TREES DOWNON CROOKED ROAD.
1015 PM NON-TSTM WND DMG PEMBROKE 44.95N 67.16W
10/29/2012 WASHINGTON ME LAW ENFORCEMENT
TREE LIMBS DOWN IN TOWN. TIME IS ESTIMATED.
1015 PM NON-TSTM WND DMG CALAIS 45.19N 67.28W
10/29/2012 WASHINGTON ME LAW ENFORCEMENT
LARGE TREE LIMBS DOWN IN TOWN. TIME IS ESTIMATED.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:59 AM EDT | Gale Warning | CAR | 11 hr | |
| Oct 30, 5:44 AM EDT | Severe Thunderstorm Warning | CAR | Washington | 31 min |
| Oct 30, 3:04 PM EDT | Small Craft Advisory | CAR | 23 hr | |
| Oct 30, 7:31 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis, Somerset | 9 min |
| Oct 30, 7:35 PM EDT | Flash Flood Warning | CAR | Penobscot, Piscataquis | 4 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.